Montana, 2006

Damaging Wind in Montana, August 10, 2006

August 10, 2006 · NWS TFX · 1 event in 1 county or zone

A severe thunderstorm produced a wind gust to 59 mph at Inverness 1W (DOT site). Thunderstorms also developed over Lewis and Clark county during the late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A severe thunderstorm produced a wind gust to 59 mph at Inverness 1W (DOT site). Thunderstorms also developed over Lewis and Clark county during the late afternoon. Some of these storms produced numerous lightning strikes that started several forest fires. The storms also downed power lines in East Helena causing scattered power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 10, 8:21 PM MST, 1 hour 34 minutes earlier.

Area forecast discussion, Aug 10, 8:21 PM MST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
921 PM MDT THU AUG 10 2006

.UPDATE...
SCATTERED CONVECTION HAS BROKEN OUT AHEAD OF THE COLD FRONT WHICH
WILL BE MOVING THROUGH THE FORECAST AREA LATER TONIGHT. CONVECTION
WAS APPROACHING SEVERE CRITERIA BUT APPEARS TO BE WEAKENING. STILL
WILL UPDATE TO ADD THE POSSIBILITY OF GUSTY WINDS AND SMALL HAIL
OVER A PORTION OF NORTH CENTRAL MT. LATEST MODELS CONTINUE TO
DIFFER SIGNIFICANTLY IN THE AMOUNT OF RAINFALL THEY HAVE BEHIND
THE COLD FRONT. MOISTURE LOOKS IMPRESSIVE WEST OF THE CONTINENTAL
DIVIDE SO HAVE RAISED POPS OVER THE NW PLAINS. HIGH POPS OVER THE
ROCKY MOUNTAIN FRONT LOOK GOOD. DID RAISE FORECAST LOWS A FEW
DEGREES OVER SW MT AND OVER THE EASTERN ZONES FOR TONIGHT.

&&

.AVIATION...
UPDATED 0030Z.
SHOWERS AND THUNDERSTORMS ARE DEVELOPING QUICKLY AT 0030Z OVER
WESTERN MONTANA. THESE STORMS WILL AFFECT MOST OF NORTH CENTRAL AND
SOUTHWEST MONTANA THROUGH THE REMAINDER OF TONIGHT...WITH THE BEST
CHANCES FOR STORMS NORTH AND WEST OF A LINE FROM HELENA TO HAVRE. A
FEW STORMS COULD PRODUCE GUSTY WINDS THIS EVENING. A COLD FRONT WILL
MOVE EAST THROUGH THE REGION LATE ON FRIDAY MORNING. EXPECT GUSTY
WEST WINDS TO DEVELOP BEHIND THE FRONT...WITH A CHANCE FOR
THUNDERSTORMS OVER SOUTHWEST MONTANA AFTER 19Z ON FRIDAY. EXPECT VFR
CONDITIONS TO PREVAIL...WITH MVFR CONDITIONS LIKELY IN AND NEAR
THUNDERSTORMS. BRUSDA

&&

.PREV DISCUSSION... (ISSUED 630 PM MDT THU AUG 10 2006)

DISCUSSION...

TONIGHT THROUGH SATURDAY...STRONG UPPER LEVEL TROUGH OVER THE
PACIFIC NORTHWEST WILL MOVE INTO THE NORTHERN ROCKY MOUNTAINS
OVERNIGHT. SURFACE COLD FRONT WITH LINE OF CONVECTION WILL MOVE INTO
WESTERN MONTANA THIS EVENING. PATTERN WILL BRING NUMEROUS RAIN
SHOWERS AND THUNDERSTORMS TO GLACIER PARK OVERNIGHT WITH SCATTERED
CONVECTION EXPECTED ALONG THE HI-LINE AND ISOLATED CONVECTION TO THE
SOUTH. TROUGH REMAINS OVER THE NORTHERN ROCKY MOUNTAINS WHILE THE
ASSOCIATED FRONT CONTINUES MOVING THROUGH MONTANA ON FRIDAY WITH
BREEZY TO WINDY CONDITIONS BEHIND THE FRONT. ISOLATED TO SCATTERED
CONVECTION WILL LINGER ACROSS MUCH OF MY CWA THROUGH FRIDAY EVENING.
ON SATURDAY THE UPPER TROUGH FINALLY BEGINS TO PROGRESS EASTWARD
WITH SCATTERED THUNDERSTORMS DEVELOP OVER PORTIONS OF MY CWA ONCE
AGAIN. TEMPERATURES WILL COOL BEHIND THE FRONT AND AS THE UPPER
TROUGH MOVES OVERHEAD. BY SATURDAY AFTERNOON HIGH TEMPERATURES ARE
EXPECTED TO BE SEVERAL DEGREES BELOW SEASONAL NORMALS. MPJ

SATURDAY NIGHT THROUGH TUESDAY NIGHT...UPPER LEVEL LOW SWEEPS
ACROSS THE STATE SATURDAY NIGHT AND SUNDAY. DISTURBANCE WILL
PRODUCE ISOLATED THUNDERSTORMS SATURDAY NIGHT AND SUNDAY...MAINLY
ALONG THE NORTHERN FRONT RANGE OF THE ROCKIES. UPPER RIDGE OF HIGH
PRESSURE WILL SLIDE IN BEHIND PASSING DISTURBANCE MONDAY AND
TUESDAY. TEMPERATURES COOL SLIGHTLY SUNDAY TO SLIGHTLY BELOW
SEASONAL NORMALS. TEMPERATURES REBOUND MONDAY TO ABOVE NORMAL AS
HIGH PRESSURE REBUILDS OVER STATE. TUESDAY UPPER RIDGE AXIS MOVES
TO EAST ENOUGH FOR SOUTHWEST FLOW ALOFT TO ALLOW FOR ISOLATED
AFTERNOON THUNDERSTORMS TO DEVELOP. BRITTON

WEDNESDAY THROUGH THURSDAY...AN UPPER LEVEL RIDGE WILL BE OVER
THE UPPER MIDWEST WITH AN UPPER LEVEL TROUGH OVER THE WEST COAST.
THIS WILL BRING AN UNSTABLE SOUTHWEST FLOW ALOFT...RESULTING IN
ISOLATED AFTERNOON AND EVENING THUNDERSTORMS. TEMPERATURES WILL BE
QUITE WARM WEDNESDAY...COOLING OFF A BIT ON THURSDAY...BUT
REMAINING A LITTLE ABOVE SEASONAL AVERAGE. WILLIAMSON DC

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  56  84  49  76 /  30  20  20  20
CTB  55  77  47  72 /  60  20  20  20
HLN  58  87  54  79 /  30  20  20  20
BZN  53  87  51  79 /  20  20  10  20
WEY  38  80  39  73 /   0  20  20  20
DLN  56  84  48  75 /  10  20  10  20
HVR  62  88  53  78 /  30  20  10  20
LWT  56  86  50  74 /  10  20  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BLANK
LONG TERM...BRUSDA
AVIATION...BRUSDA

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 10, 5:19 AM MST, 16 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
619 AM MDT THU AUG 10 2006

MTZ008>015-044>055-111200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
619 AM MDT THU AUG 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP
ACROSS WESTERN MONTANA THIS AFTERNOON AND SPREAD EAST INTO CENTRAL
MONTANA THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
ACROSS SOUTHWEST AND NORTH CENTRAL MONTANA ON FRIDAY. A COLD FRONT
WILL ALSO MOVE THROUGH THE AREA ON FRIDAY...CAUSING BREEZY
WESTERLY WINDS ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 10, 6:38 PM MST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
738 PM MDT THU AUG 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             7 W FAIRFIELD           47.62N 112.13W
08/10/2006  M0.50 INCH       TETON              MT   TRAINED SPOTTER

            MARBLE SIZE HAIL...COVERING HALF THE GROUND.

&&

BRUSDA
Local storm report, Aug 10, 7:41 PM MST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
841 PM MDT THU AUG 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             4 E CONRAD              48.17N 111.86W
08/10/2006  M0.50 INCH       PONDERA            MT   TRAINED SPOTTER

            MARBLE SIZE HAIL.

&&

BRUSDA
Local storm report, Aug 10, 8:01 PM MST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
901 PM MDT THU AUG 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TSTM WND GST     3 SW GREAT FALLS        47.47N 111.34W
08/10/2006  M47 MPH          CASCADE            MT   OFFICIAL NWS OBS

            47 MPH WIND GUST AT THE GREAT FALLS AIRPORT.

&&

BRUSDA

The radar

The Great Falls radar (KTFX), 133 km away, was scanning. The volume nearest the first event began at 04:53 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hill

When
August 10, 9:55 PM MST
Where
Hill County, 1 mi W of Inverness
Measured
51 kt (59 mph) measured gust
Reported by
DEPT OF HIGHWAYS
Coordinates
48.567, -110.700

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2006Every state in 2006This day in weather historyWarnings in Montana, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525517.